Wildfire, Atoka
- When
- February 17, 12:00 AM CST to 11:59 PM CST
- Where
- Atoka forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Amidst windy and dry conditions, grass fires burned 1500 acres in Atoka county on the 17th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Amidst windy and dry conditions, grass fires burned 1500 acres in Atoka county on the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 10:45 PM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1045 PM CST Thu Feb 16 2017 .AVIATION... TAFS 1706/1806... Some mid and high clouds will increase overnight into Friday as a mid level low tracks across southern Oklahoma and north Texas. A recent run or two of the RAP/soundings indicate some convective potential overnight across northern Texas. Confidence is low in occurrence, but would mainly impact SPS between 9-12z. A south wind will prevail. && .PREV DISCUSSION... /issued 530 PM CST Thu Feb 16 2017/ AVIATION... TAFS 1700/1724... VFR conditions will prevail through the period with a south wind. PREV DISCUSSION... /issued 309 PM CST Thu Feb 16 2017/ DISCUSSION... Primary forecast concern is the chance of widespread showers and thunderstorms Sunday afternoon through Monday. Another seasonably warm day is expected tomorrow with high temperatures in the upper 60Fs to low 70Fs. A cutoff-low, currently located across northern Mexico, will eject northeastward late Friday into Saturday. Initially, moisture seems too limited for any precipitation; however, by Saturday morning, the magnitude of low-level moisture advection is forecast to increase. Forecast BUFR soundings on the NAM and GFS indicate a shallow (~1500-2000 ft), saturated layer that would indicate the potential for some drizzle and/or fog. Some light rain may also be possible in southeast Oklahoma. A high-amplitude short-wave trough with embedded vorticity maxima is expected to approach the Southern Plains on Sunday. Widespread ascent associated with a warm conveyer belt is expected to shift into western Oklahoma and parts of western north Texas by Sunday afternoon. Ascent will spread eastward into central Oklahoma Sunday night into Monday. Elevated instability (MUCAPE 250-750 J/kg) will be sufficient for thunderstorms, but the current parameter space currently appears limited for any severe thunderstorms. Quasi-unidirectional/meridional surface to mid-level flow will advect an unseasonably moist atmosphere into Oklahoma/north Texas. Forecast precipitable water values (widespread >1" with some >=1.4" values along the Red River) are near or above the climatological maximum for mid-February. Therefore, locally heavy rainfall will be the primary hazard--especially near the Red River. Remnant showers will be possible on the northern periphery of the mid/upper low, primarily across southeast Oklahoma on Tuesday. Dry weather is forecast by Wednesday as the low's influence should be to our southeast. An intense mid/upper level trough is forecast to eject into the Plains by late Thursday. Significant pressure falls on the lee of the Rockies should result in gusty southerly winds Thursday afternoon. There is uncertainty on the the exact track as the 16/12Z GFS is farther south than the ECMWF. The synoptic pattern would be favorable for thunderstorms; however, the remnant cutoff-low in the Gulf of Mexico should mitigate the overall moisture quality. Nevertheless, opted to add a low chance of showers/storms generally from I-35 eastward on Thursday to account for the uncertainty. Temperatures are expected to stay above seasonable averages through next Thursday with no cold air intrusions forecast until just beyond the forecast period. Mahale && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 43 69 47 66 / 0 0 0 10 Hobart OK 42 68 43 67 / 0 0 0 10 Wichita Falls TX 43 71 46 71 / 0 0 0 10 Gage OK 39 70 37 70 / 0 0 0 0 Ponca City OK 40 70 46 66 / 0 0 0 10 Durant OK 43 69 51 68 / 0 10 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1148 AM CST Thu Feb 16 2017 OKZ004>048-050>052-TXZ083>090-171200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1148 AM CST Thu Feb 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .THUNDERSTORMS... Thunderstorm chances will return to the area Sunday through Tuesday. Periods of locally heavy rainfall may occur. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. TL/CmS
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680577.